Aa
A
A
A
Close
Dermatology Community
53.7k Members
Avatar universal

Accutane

I was on accutane when I was a teenager, I am now 26 and have been acne free for years.  Sudenly I started to break out again.  Does accutane stop working years after taking it?

Can I take it again?

Thanks
3 Responses
309783 tn?1271961829
Accutane results in long-term remission rather than a permanent cure and a second or third course may be indicated for about 20% of patients. Please read my advice on the Acne Forum, and read my Roaccutane journal. Loiloi xx
Avatar universal
Hi,

A daily oral intake of vitamin A derivative isotretinoin (marketed as Accutane) over a period of 4-6 months can cause long-term resolution or reduction of acne. It is believed that isotretinoin works primarily by reducing the secretion of oils from the glands, however some studies suggest that it affects other acne-related factors as well. Isotretinoin has been shown to be very effective in treating severe acne and can either improve or clear well over 80% of patients.

The drug has a much longer effect than anti-bacterial treatments and will often cure acne for good. The treatment requires close medical supervision by a dermatologist because the drug has many known side effects (many of which can be severe). About 25% of patients may relapse after one treatment. In those cases, a second treatment for another 4-6 months may be indicated to obtain desired results.

It is often recommended that one lets a few months pass between the two treatments, because the condition can actually improve somewhat in the time after stopping the treatment and waiting a few months also gives the body a chance to recover. Occasionally a third or even a fourth course is used, but the benefits are often less substantial. The most common side effects are dry skin and occasional nosebleeds (secondary to dry nasal mucosa).

Let us know about how you are doing and what your doctor advises.

Post us if you need any further information.

Regards.
Avatar universal
Does accutane cause hypo pigmentation ! I developed. Many on my face ! It develops a rash and leave white patches ! Frustrating ! Am on 20mg ending to month 7
Have an Answer?
Top Dermatology Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions